I was my mom’s caregivers for 4 nights and days before cancer enveloped her organs. With her yellow skin and hard tummy, the parasites and cancer are feasting on her liver and nearby organs. Two weeks before she died, her head was so warm and she has difficulty hearing with so many noise in her ears. Hours before her death, I saw blackened spots on her legs. When she died, black and colorless liquid came out of her nose as if her tummy is being emptied. For many nights, she is comatose but can still turn side to side as if she is fighting the parasites and cancer growing. She cannot swallow any more and weeks before her death, she suddenly talk and said hi to her sister who died many years ago.
I witnessed another death as I kept vigil for one of our clients who has cancer. I saw pinpoint pupils the day he died. And in the last minute, tears flowing on the side of the eye that has drooping eye. He was in sleep mode all afternoon that we just monitored his oxygen supply. And then his BP reading was very low and so is the oxygen level.
Immediately, coldness covered his face. As we lay him flat on the floor, the paramedics spent 20 min resuscitating him to no avail. The paramedics asked permission for the family to discontinue their efforts after 20 minutes. Silenced emanated the place. I cried, said a prayer with the family and lit an incense. It was 8pm.
At around 10am that day, he was still alert swallowing all the medications powdered and added in the apple juice. There was no poop or urine from 12noon to 8pm. When the bite of lunch came, tuna with mayo on crackers, he cannot swallow some of it. The progress was so fast from deep sleep, coma to coldness. And when the oximeter registered at 49, we called 911. He planned his last days in his home, we worked hard to take him out of the hospital IVs and MRI scans and more tests. He died in peace.
Now, I question why the medications were prescribed for a terminally ill patient with MRI scan showing a network of baby strokes to happen soon and the chest with progressing lung cancer.
The patient asked for his oxycontin pain med at 3 am. He swallowed two of them. And then had a clear voice talking about his plans for his business.
We gave the meds as prescribed by his hospital since his family is supporting his wishes to live longer. I could oppose the meds to allow his liver cells to recover but I am only the caregiver, assisting the client’s daily living and providing comfort that the pain meds cannot offer.
Signs of the preactive phase of dying
- increased restlessness, confusion, agitation, inability to stay content in one position and insisting on changing positions frequently (exhausting family and caregivers)
- withdrawal from active participation in social activities
- increased periods of sleep, lethargy
- decreased intake of food and liquids
- beginning to show periods of pausing in the breathing (apnea) whether awake or sleeping
- patient reports seeing persons who had already died
- patient states that he or she is dying
- patient requests family visit to settle “unfinished business” and tie up “loose ends”
- inability to heal or recover from wounds or infections
- increased swelling (edema) of either the extremities or the entire body
Signs of the Active Phase of Dying
- inability to arouse patient at all (coma) or, ability to only arouse patient with great effort but patient quickly returns to severely unresponsive state (semi-coma)
- severe agitation in patient, hallucinations, acting “crazy” and not in patient’s normal manner or personality
- much longer periods of pausing in the breathing (apnea)
- dramatic changes in the breathing pattern including apnea, but also including very rapid breathing or cyclic changes in the patterns of breathing (such as slow progressing to very fast and then slow again, or shallow progressing to very deep breathing while also changing rate of breathing to very fast and then slow)
- other very abnormal breathing patterns
- severely increased respiratory congestion or fluid buildup in lungs
- inability to swallow any fluids at all (not taking any food by mouth voluntarily as well)
- patient states that he or she is going to die
- patient breathing through wide open mouth continuously and no longer can speak even if awake
- urinary or bowel incontinence in a patient who was not incontinent before
- marked decrease in urine output and darkening color of urine or very abnormal colors (such as red or brown)
- blood pressure dropping dramatically from patient’s normal blood pressure range (more than a 20 or 30 point drop)
- systolic blood pressure below 70, diastolic blood pressure below 50
- patient’s extremities (such as hands, arms, feet and legs) feel very cold to touch
- patient complains that his or her legs/feet are numb and cannot be felt at all
- cyanosis, or a bluish or purple coloring to the patients arms and legs, especially the feet, knees, and hands)
- patient’s body is held in rigid unchanging position
- jaw drop; the patient’s jaw is no longer held straight and may drop to the side their head is lying towards
Medications for terminally ill
It is normal and acceptable to remove regular medications during the very end stage of dying, what is called “active phase of dying,” since the patient’s body will not be benefited by them and all the systems and organs are shutting down and collapsing in the process of death.
At this stage, the patient often has difficulty swallowing, may not absorb the medications due to dehydration as well as liver and other organ failure, and giving the medications may be more troublesome than any benefit they could offer.
At the very end active phase of dying, only comfort medications (pain meds) are given so that the patient is allowed to die without suffering. At this point, there is absolutely no way of preventing death anyway, and any of the ordinary routine medications the patient used to take have no medical justification or value.